Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

January 31, 2016San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jan 31, 2016, 1:36 PM PST for San Bernardino County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2016, 1:36 PM PST (21:36 UTC)
Expired
Jan 31, 2016, 2:15 PM PST
In force
39 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 65 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS55 KVEF 312136
SVRVEF
CAC071-312215-
/O.NEW.KVEF.SV.W.0001.160131T2136Z-160131T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
136 PM PST SUN JAN 31 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 215 PM PST

* AT 135 PM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
  STORM WAS LOCATED NEAR RANDSBURG...OR 13 MILES SOUTH OF
  RIDGECREST...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRONA...HOMEWOOD CANYON-VALLEY WELLS AND SEARLES VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3580 11745 3579 11713 3567 11695 3530 11763
      3561 11764
TIME...MOT...LOC 2135Z 229DEG 39KT 3544 11770 

$$

PULLIN
2 follow-up statements
471 
WWUS55 KVEF 312156
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
156 PM PST SUN JAN 31 2016

CAC071-312215-
/O.CON.KVEF.SV.W.0001.000000T0000Z-160131T2215Z/
SAN BERNARDINO CA-
156 PM PST SUN JAN 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PST
FOR NORTHWESTERN SAN BERNARDINO COUNTY...

AT 156 PM PST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 10 MILES EAST OF RIDGECREST...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
TRONA...HOMEWOOD CANYON-VALLEY WELLS AND SEARLES VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3580 11745 3579 11713 3567 11695 3530 11763
      3561 11764
TIME...MOT...LOC 2156Z 229DEG 39KT 3559 11749 

$$

PULLIN
612 
WWUS55 KVEF 312210
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PST SUN JAN 31 2016

CAC071-312218-
/O.EXP.KVEF.SV.W.0001.000000T0000Z-160131T2215Z/
SAN BERNARDINO CA-
210 PM PST SUN JAN 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAN BERNARDINO
COUNTY WILL EXPIRE AT 215 PM PST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
WESTERN SAN BERNARDINO COUNTY SOUTH OF THE PREVIOUSLY
WARNED AREA...INCLUDING US 395.

LAT...LON 3580 11745 3579 11713 3567 11695 3530 11763
      3561 11764
TIME...MOT...LOC 2207Z 229DEG 39KT 3559 11749 

$$

PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 9:40 AM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 31, 9:40 AM PST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PST SUN JAN 31 2016

.SYNOPSIS...A POTENT PACIFIC STORM SYSTEM WILL BRING STRONG WINDS
AND WIDESPREAD RAIN AND SNOW TO THE AREA TODAY AND MONDAY. DRY
WEATHER AND CALMER WINDS RETURN BEGINNING TUESDAY BUT TEMPERATURES
WILL BE SIGNIFICANTLY COOLER.
&&

.UPDATE...BASED ON 12Z GUIDANCE PRIMARY SHIELD OF PRECIPITATION NOW
IMPACTING THE SOUTHERN SIERRA...INYO COUNTY AND ESMERALDA COUNTY
PROGGED TO CONTINUE EAST-NORTHEASTWARD INTO LINCOLN COUNTY LATE THIS
AFTERNOON AND TONIGHT. WITH THE LATEST UPDATE, UPGRADED ESMERALDA
AND CENTRAL NYE COUNTY AS WELL AS THE WHITE MTNS OF INYO COUNTY TO A
WINTER STORM WARNING. ADDED WINTER WEATHER ADVISORY TO THE OWENS
VALLEY AND DEATH VALLEY NATIONAL PARK FOR ELEVATIONS ABOVE 4000
FEET. ITS BEEN SNOW THE PAST TWO HOURS AT BISHOP WITH ACCUMULATIONS
STARTING. THERE WAS NO CHANGE TO THE REST OF THE WINTER WEATHER FOR
LINCOLN...SPRING MTNS...SHEEP RANGE OR MOHAVE COUNTY.

TURNING MUCH COLDER BEHIND THE COLD FRONT WITH GUSTY NORTHWEST WINDS
DEVELOPING THIS EVENING IN CENTRAL NEVADA THEN PUSHING SOUTHEAST
THROUGH THE REST OF THE AREA MONDAY. WILL LOOK IF ANY OTHER ZONES
NEED TO BE INCLUDED IN THE WIND ADVISORY FOR MONDAY DURING THE
AFTERNOON PACKAGE.
&&

.AVIATION...FOR MCCARRAN...CLOUDS WILL CONTINUE TO ROLL IN AND
THICKEN TODAY WITH RAIN DEVELOPING SOMETIME AROUND/AFTER NOON. GUSTY
SOUTHWEST WINDS ARE FORECAST ONCE AGAIN...HOWEVER...TEND TO THINK
THAT AS PRECIS GETS GOING /ESPECIALLY THIS EVENING/ WINDS MIGHT BE
DAMPENED A BIT. CEILINGS WILL MOST CERTAINLY FALL BELOW 5 FT THIS
AFTERNOON AND EVENING. ADDITIONAL HAZARDS INCLUDE BOTH ICING AND
TURBULENCE TODAY...ESPECIALLY BELOW 15 FT. AROUND DAYBREAK
TOMORROW...NORTH/NORTHWEST WINDS AND COLD AIR BEGIN TO FILTER INTO
THE AREA. WINDS COULD ACTUALLY ARRIVE IN FAIRLY LIGHT FORM WITH
LIGHT RAIN/SNOW SHOWERS AROUND BEFORE THE STRONGER GUSTS ARRIVE
LATER IN THE MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHERLY AND WESTERLY WINDS DEVELOPING ACROSS
THE DESERTS TODAY AS A PACIFIC SYSTEM MOVES IN. EXPECT INCREASING
MID AND LOW LEVEL CLOUDS AS WELL AS RAIN ACROSS ALL TERMINALS TODAY
INTO THIS EVENING. VERY STRONG WINDS ARE EXPECTED AT KDAG WITH GUSTS
IN EXCESS OF 50 KTS THIS EVENING. TURBULENCE IS POSSIBLE AT ALL
LEVELS IN ADDITION TO ICING...ESPECIALLY BELOW 15 FT. NORTH WINDS
BEGIN TO GUST UP ACROSS THE SOUTHERN GREAT BASIN AND NORTHERN
DESERTS BY DAYBREAK TOMORROW.
&&

.SHORT TERM...TODAY AND MONDAY.

SATELLITE SHOWS AN IMPRESSIVE PLUME OF MOISTURE SPREADING INTO
CENTRAL CALIFORNIA THIS MORNING AS THE WELL ADVERTISED PACIFIC STORM
EASES DOWN THE WEST COAST. THE SYSTEM CONTINUES TO DEVELOP AS IT
SINKS SOUTHWARD WITH THE LOW PRESSURE CENTER FORECAST TO BE NEAR THE
NORTHWEST COAST AT 4 AM THIS MORNING. THE SYSTEM DEEPENS AS IT DROPS
INTO CALIFORNIA AND NEVADA OVER THE NEXT 24 HOURS. A HOST OF WINTER
WEATHER AND WIND PRODUCTS ARE EITHER IN EFFECT OR SET TO GO INTO
EFFECT TODAY/TONIGHT AND CONTINUE THROUGH MUCH OF MONDAY. FOR
DETAILS, INCLUDING AREAS AFFECTED, SEE PRODUCTS ON OUR WEBSITE AT
WEATHER.GOV/LASVEGAS.

A WINTER STORM WARNING CONTINUES AT THIS TIME FOR THE SOUTHERN
SIERRA WITH WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS
GOING INTO EFFECT THIS AFTERNOON FOR THE SOUTHERN GREAT BASIN, THE
SHEEP RANGE AND SPRING MOUNTAINS AND PORTIONS OF MOHAVE COUNTY.
THERE COULD BE A PERIOD OF SNOWFALL ENHANCEMENT LATER TODAY AS THE
LOW STRENGTHENS AND WRAPS MOISTURE INTO THE MOUNTAIN AREAS. COLD AIR
MOVES IN BEHIND THE LOW AND WILL LOWER SNOW LEVELS TO 3000 FEET OR
POSSIBLY LOWER. HOWEVER, THE DEEPER MOISTURE MAY BE ON THE WAY OUT
AS THE COLDEST AIR ARRIVES. THE SYSTEM REMAINS CLOSE ENOUGH EARLY
MONDAY MORNING WITH MOISTURE WRAPPING AROUND THE BACKSIDE OF THE LOW
INTO LINCOLN, CLARK AND MOHAVE COUNTIES THAT WE COULD SEE SNOW
SHOWERS IN THE LAS VEGAS VALLEY. 700MB TEMPERATURES OFF THE GFS
SUGGESTS SNOW LEVELS BETWEEN 2000 AND 3000 FEET MONDAY MORNING.
PRECIPITATION ENDS MONDAY AS THE LOW MOVES OFF TO THE EAST.

WIND IS ANOTHER CONCERN WITH THIS SYSTEM. MODEL DATA AND MOS
GUIDANCE SHOWS STRONG WINDS DEVELOPING IN SOUTHERN MOHAVE COUNTY
THIS AFTERNOON AND A WIND ADVISORY HAS BEEN ISSUED FOR THIS AREA.
LATE THIS AFTERNOON THROUGH MONDAY, A HIGH WIND WARNING IS IN EFFECT
FOR THE WESTERN MOHAVE DESERT AND THE TWENTYNINE PALMS AREA. WIND
GUSTS OVER 60 MPH ARE POSSIBLE IN THESE AREAS. STRONG NORTHWEST
WINDS SOUTHWARD ACROSS THE AREA TONIGHT AND MONDAY BEHIND THE
SYSTEM. THE STRONGEST WINDS ARE FORECAST TO IMPACT ESMERALDA AND
CENTRAL NYE COUNTIES WHERE A HIGH WIND WARNING WILL GO INTO EFFECT
TONIGHT. OTHER AREAS COULD SEE ADVISORY LEVEL WINDS AS THE NORTH
WINDS PUSH SOUTH THROUGH THE SOUTHERN GREAT BASIN INTO THE MOJAVE
DESERT LATE TONIGHT THROUGH MONDAY. THE LAS VEGAS VALLEY WAS NOT
INCLUDED IN THE ADVISORY SINCE THE WIND FORECAST KEEPS WINDS BELOW
ADVISORY CRITERIA. HOWEVER, THERE COULD BE A BRIEF PERIOD OF STRONG
ENHANCED WINDS AS THE FRONT BLOWS THROUGH EARLY MONDAY MORNING.

A COOLING TREND BEGINS TODAY WITH FORECAST HIGH TEMPERATURES MORE
THAN 15 DEGREES COOLER THAN YESTERDAY. BY MONDAY, TEMPERATURES COULD
DROP ANOTHER 10 DEGREES WITH HIGHS STRUGGLING TO REACH 50 DEGREES IN
LAS VEGAS. COMBINED WITH THE GUSTY NORTH WINDS, IT WILL CERTAINLY
FEEL CHILLY.

LONG TERM...TUESDAY THROUGH SATURDAY

COMPUTER MODEL GUIDANCE IN FAIRLY GOOD AGREEMENT IN THE EARLY
PORTION OF THE EXTENDED FORECAST. THERE IS HIGH CONFIDENCE IN A
UPPER LEVEL RIDGE SETTING UP JUST OFF THE WEST COAST LEADING TO
WARMER AND DRY CONDITIONS COMPARED TO WHAT WE ARE DEALING WITH THIS
WEEKEND. LATER IN THE WEEK DISCREPANCIES IN THE PATTERN EMERGE. THE
GFS TENDS TO BRING A FAIR AMOUNT OF SHORT WAVE ENERGY UNDER THE
RIDGE AND EVENTUALLY FORMING A REC BLOCK. THIS WOULD MEAN PERIODS OF
SLIGHTLY COOLER TEMPS AND MORE CLOUDS BUT LITTLE IN THE WAY OF
PRECIPITATION. THE ECMWF KEEPS THIS SHORT WAVE ENERGY IN THE
NORTHERN STREAM OVER THE TOP OF THE RIDGE...BUT EVENTUALLY DRIVES A
STRONG SHORT WAVE INTO THE INTERMOUNTAIN WEST BY THE WEEKEND. THIS
WOULD MEAN A STRONG NORTH WIND SCENARIO FOR THE AREA. WE WILL SEE
WHAT OCCURS WITH THE NEXT FEW MODEL RUNS BEFORE MAKING APPRECIABLE
CHANGES TO THE FORECAST.
&&

.SPOTTER INFORMATION STATEMENT...HIGH WINDS AND SIGNIFICANT SNOW
AMOUNTS ARE POSSIBLE THROUGH MONDAY. SPOTTER ACTIVATION IS NOT
ANTICIPATED HOWEVER PLEASE REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
&&

UPDATE...PIERCE
AVIATION...CZYZYK

SHORT TERM...SALMEN
LONG TERM...LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:56 AM PSTHigh Wind WarningVEFSan Bernardino35 hr
Jan 31, 2:56 AM PSTWind AdvisoryVEFInyo, San Bernardino39 hr
Jan 31, 9:15 AM PSTWinter Weather AdvisoryVEFInyo3 hr
Jan 31, 1:50 PM PSTSevere Thunderstorm WarningVEFSan Bernardino40 min
Jan 31, 2:55 PM PSTSevere Thunderstorm WarningVEFSan Bernardino35 min
Jan 31, 3:20 PM PSTAreal Flood AdvisoryVEFInyo3 hr

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.